Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

July 4, 2012Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Jul 4, 2012, 10:55 AM EDT for Chautauqua County, New York. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 10:55 AM EDT (14:55 UTC)
Expired
Jul 4, 2012, 11:45 AM EDT
In force
50 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 105 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:10 AM EDTTSTM WND DMGChautauqua Institute, NYSEVERAL LARGE TREE LIMBS DOWN
Jul 4, 11:10 AM EDTHAIL 0.88Chautauqua Institute, NYGOLF COURSE REPORTS NICKEL HAIL
Jul 4, 11:10 AM EDTHAIL 1Chautauqua Institute, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WWUS81 KBUF 041455
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1055 AM EDT WED JUL 4 2012

NYZ019-020-041545-
CATTARAUGUS NY-CHAUTAUQUA NY-
1055 AM EDT WED JUL 4 2012

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS CHAUTAUQUA COUNTY...

* AT 1049 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND   
  GUSTY WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
  17 MILES NORTHEAST OF MAYVILLE TO 14 MILES SOUTHWEST OF FINDLEY    
  LAKE...AND MOVING SOUTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4222 7977 4250 7918 4201 7873 4199 7877
      4199 7976 4200 7977

$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 4, 7:42 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 4, 7:42 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
742 AM EDT WED JUL 4 2012

.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL RETURN FOR TODAY. A WEAK COLD
FRONT WILL APPROACH LATE IN THE DAY AND THE EVENING...WITH
SCATTERED THUNDERSTORMS POSSIBLE. BEHIND THE FRONT...FAIR WEATHER
CONDITIONS RETURN FOR THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 715 AM...CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN
LAKE HURON TO JUST NORTH OF LONDON ONTARIO WILL CONTINUE TO TREK
SOUTHEASTWARD. EXPECT THIS AREA OF CONVECTION TO WEAKEN WITH TIME
AND REMAIN JUST WEST OF MOST OF OUR FORECAST AREA BUT HAVE UPDATED
GRIDS TO SHOW CHAUTAUQUA COUNTY WITH SOME EARLIER CHANCE POPS.

06Z NAM BUFKIT STILL SHOWS PRODIGIOUS SURFACE BASED CAPE TODAY AND
EARLY TONIGHT...WITH A CAP FOR MOST OF THE DAY AND VERY DRY ABOVE
6KFT TO 9KFT. GFS IS NOT AS ROBUST WITH CAPE. EXPECT TO HAVE A
MODERATE CU FIELD TO DEVELOP DURING THE LATE MORNING TO EARLY
AFTERNOON WITH EMBEDDED TCU AND CBS. WILL CARRY CHANCE POPS FOR MUCH
OF THE AREA THROUGH THE DAY AND EARLY EVENING. HAVE DEPICTED A BAND
OF CHANCE POPS ASSOCIATED WITH THE PASSAGE OF A COLD FRONT THIS
EVENING. MAY HAVE TO WATCH THIS MORE CLOSELY IN LATER FORECAST
ISSUANCES.

HIGH TEMPS TODAY WILL REACH TO THE MID TO UPPER 80S FOR MUCH OF THE
FORECAST AREA...SOME 90 DEGREE READINGS BELOW THE NIAGARA ESCARPMENT
AND IN THE FINGER LAKES REGION...AND COOLER UPPERMOST 70S RIGHT
ALONG THE LAKESHORES OF LAKES ERIE AND EASTERN ONTARIO. EXPECT LOWS
TONIGHT IN THE MID TO UPPER 60S...NOT MUCH COOLING FROM COLD FROPA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER AIR PATTERN THURSDAY FEATURES A BROAD RIDGE CENTERED ACROSS
THE MISSISSIPPI VALLEY WITH A RIDGE AXIS EXTENDING NORTHEASTWARD
ACROSS THE CENTRAL GREAT LAKES. AT THE SURFACE A WEAK COLD FRONT
WILL BE DIVING SOUTHWARD ACROSS THE SOUTHERN MID ATLANTIC STATES
WITH A NORTHWEST FLOW OF DRIER AIR ACROSS THE EASTERN GREAT LAKES.
HIGH PRESSURE AND SUBSIDENCE BEHIND THIS WEAK COLD FRONT WILL BRING
COPIOUS AMOUNTS OF SUNSHINE ACROSS WESTERN AND NORTH CENTRAL NEW
YORK STATE ON THURSDAY. TEMPERATURES ALOFT WILL WARM TO +16 TO +19C
AT 850 HPA WHICH WILL TRANSLATE TO ABOVE NORMAL WARMTH AT THE
SURFACE WITH AFTERNOON READINGS IN THE LOW TO MID 80S.

AS HIGH PRESSURE CROSSES THE REGION THURSDAY NIGHT EXPECT LIGHT
WINDS ALONG WITH MAINLY CLEAR SKIES. THIS WILL ALLOW FOR OVERNIGHT
LOWS TO FALL BACK INTO THE 60S...COOLER WELL INLAND AND WARMER NEAR
THE LAKES. WITH THE CLEAR SKIES RIVER VALLEY FOG IS LIKELY THROUGH
THE SOUTHERN TIER VALLEYS AND WILL INCLUDE AREAS OF FOG.

FRIDAY WILL BE THE WARMEST DAY TO END THE WEEK AS THE UPPER LEVEL
RIDGE CRESTS OVER THE REGION WITH +2SD 925 HPA HEIGHT ANOMALIES. THE
00Z GFS AND NAM ARE SEVERAL DEGREES COOLER THAN THE 00Z ECMWF WITH
850 TEMPERATURES ALOFT. THAT SAID WE SHOULD BE PUSHING +20C AT 850
HPA TOWARDS WNY AND A DEGREE OR SO COOLER ACROSS THE NORTH COUNTRY.
THIS WILL BRING WIDESPREAD 90S ACROSS TRADITIONALLY WARM AREAS SOUTH
OF LAKE ONTARIO...WHILE CLOSER TO THE LAKES AND THE NORTH COUNTRY
UPPER 80S WILL BE FOUND. WITH THE WARMING ALOFT...+10 TO +11C AT 700
HPA FEEL THE ATMOSPHERE WILL BE CAPPED AND CONVECTION SUPPRESSED ON
FRIDAY. WILL CONTINUE WITH THE DRY AND MOSTLY SUNNY FORECAST FOR
FRIDAY.

LATER FRIDAY NIGHT A COOL FRONT WILL DROP SOUTHWARD FROM CANADA. THE
GFS IS FASTER WITH THIS FRONT THAN THE NAM AND ECMWF. GIVEN THE
ANOMALOUSLY WARM AIRMASS THIS FRONT WILL BE DROPPING INTO AND UPPER
LEVEL DYNAMICS STILL REMAINING WELL INTO CANADA ACROSS JAMES BAY
WILL FAVOR THE SLOWER TIMING OF THE COLD FRONT. THIS WILL ALLOW FOR
ANY SHOWERS OR THUNDERSTORMS TO HOLD OFF UNTIL LATER FRIDAY NIGHT
AND TOWARDS SATURDAY MORNING. OVERNIGHT LOWS WILL AGAIN REMAIN ABOVE
NORMAL WITH LOWER 70S NEAR THE LAKES...AND MID 60S FARTHER INLAND.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS SHOW THE STRONG UPPER LOW SHIFTING ACROSS HUDSON BAY INTO
NORTHERN QUEBEC BY SATURDAY AND BOTH THE GFS AND ECMWF SHOW THIS
MERGING WITH A UPPER LOW OVER NOVA SCOTIA. THIS WILL RESULT IN A
COOLER UPPER LEVEL PATTERN WITH INCREASING TROUGHINESS DEVELOPING
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. AT THE SURFACE A COLD
FRONT WILL SLIDE ACROSS NY EARLY ON SATURDAY. THIS FRONT PAIRED WITH
DECENT LOW LEVEL MOISTURE WILL ALLOW FOR CHANCES OF SHOWERS AND
THUNDERSTORMS SATURDAY. BEHIND THIS FRONT THERE APPEARS TO BE A DRY
PERIOD LATER SATURDAY NIGHT AND INTO MONDAY. MODELS SHOW A POSSIBLE
SHORTWAVE DIGGING INTO THE UPPER TROUGH OVER THE AREA BY TUESDAY SO
INTRODUCED A SLIGHT CHANCE FOR SHOWERS AT THE END OF THE LONG TERM
PERIOD.

TEMPERATURE-WISE...SATURDAY WILL BE THE WARMEST DAY OF THE PERIOD
WITH HIGHS REACHING INTO THE LOWER TO MID 80S...SOME 10 DEGREES
COOLER THAN FRIDAY BEHIND THE FRONT. AS UPPER LEVEL TROUGHING
DEEPENS OVER THE NORTHEAST HIGH TEMPS WILL END UP NEAR TO BELOW
NORMAL FOR SUNDAY THROUGH TUESDAY WITH HIGHS IN THE UPPER 70S TO LOW
80S. OVERNIGHT LOWS FOR SUNDAY THROUGH TUESDAY WILL FALL BACK INTO
THE MID 50S WHICH WILL BE A RELIEF AFTER A FEW MUGGY NIGHTS LATE THIS
WEEK.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
EXPECT MAINLY VFR CONDITIONS TODAY AND EARLY TONIGHT. INCREASING LOW
LEVEL HUMIDITY AND VERY WARM TO HOT SURFACE CONDITIONS MAY BUILD A
VFR CLOUD DECK AND POTENTIALLY SOME CONVECTION ALONG A PASSING COLD
FRONT THIS EVENING. WILL CARRY VCSH AND A CB QUALIFIER ON CLOUD DECK
AFTER 21Z TODAY THROUGH ABOUT 03Z THIS EVENING.

OUTLOOK...
WEDNESDAY NIGHT...VFR.
THURSDAY AND FRIDAY...VFR.
SATURDAY...VFR WITH A CHC OF MVFR IN SHOWERS.
SUNDAY...VFR.

&&

.MARINE...
WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH FRIDAY...UNDER STABLE OVERLAKE CONDITIONS.
HOWEVER...CLUSTERS OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING WILL BRING THE POTENTIAL FOR LOCALLY HIGHER WINDS AND
WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...THOMAS
LONG TERM...SMITH/THOMAS
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 4, 5:31 AM EDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
531 AM EDT WED JUL 4 2012

NYZ001>008-010>014-019>021-085-050930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
531 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BLOSSOM THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS. AT THIS TIME IT DOES NOT
APPEAR THAT THESE STORMS WILL REACH SEVERE LIMITS...HOWEVER A
GUSTY WIND AND SMALL HAIL CANNOT BE RULED OUT WITH ANY STRONGER STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
531 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BLOSSOM THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS. AT THIS TIME IT DOES NOT
APPEAR THAT THESE STORMS WILL REACH SEVERE LIMITS...HOWEVER A
GUSTY WIND AND SMALL HAIL CANNOT BE RULED OUT WITH ANY STRONGER STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 4, 10:55 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1055 AM EDT WED JUL 4 2012

NYZ019-020-041545-
CATTARAUGUS NY-CHAUTAUQUA NY-
1055 AM EDT WED JUL 4 2012

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS CHAUTAUQUA COUNTY...

* AT 1049 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
  GUSTY WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  17 MILES NORTHEAST OF MAYVILLE TO 14 MILES SOUTHWEST OF FINDLEY
  LAKE...AND MOVING SOUTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4222 7977 4250 7918 4201 7873 4199 7877
      4199 7976 4200 7977

SMITH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:04 AM EDTSevere Thunderstorm WarningBUFChautauqua26 min
Jul 4, 4:04 PM EDTSpecial Marine WarningBUF17 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.